MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. SINGLE USE ELECTROSURGICAL KNIFE

AOMORI OLYMPUS CO., LTD. SINGLE USE ELECTROSURGICAL KNIFE
Model Number KD-640L
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Airway Obstruction (1699); Pulmonary Emphysema (1832); Hemorrhage/Blood Loss/Bleeding (1888); Unspecified Infection (1930); Pain (1994); Pleural Effusion (2010); Pneumothorax (2012); Loss of consciousness (2418); Pneumoperitoneum (4819)
Date of Event 01/13/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This report is related to the following linked patient identifiers: (b)(6).The investigation is ongoing.A supplemental report will be submitted when the investigation is completed or if additional information becomes available.
 
Event or Problem Description
Olympus reviewed the following literature titled: "effectiveness and safety of full-thickness versus circular muscle myotomy in peroral endoscopic myotomy: a retrospective single-center analysis of 152 patients.¿ literature summary abstract.Background: achalasia is a primary esophageal motility disorder, which shows impaired relaxation of the lower esophageal sphincter (les) and the absence of peristalsis, leading to dysphagia, weight loss, and chest pain.In recent years, peroral endoscopic myotomy (poem) has become a popular method for treating achalasia.However, the effectiveness and safety of full-thickness myotomy (ftm) versus circular muscle myotomy (cmm) in poem require further investigation.Methods: this retrospective single-center analysis studied 152 patients who underwent poem surgery at the general hospital of the western theater command from may 2014 to may 2023.Patients were divided into two groups based on the depth of myotomy: the ftm group and the cmm group.Parameters such as surgical success rate, procedure time, and myotomy length were evaluated, and treatment efficacy was assessed based on the eckardt score.Postoperative complications and efficacy were also monitored.Results: technical success was achieved in both groups, with shorter procedure times in the ftm group (p < 0.05).There were no significant differences in postoperative eckardt scores and symptom improvement between the ftm and cmm groups.The incidence of adverse events was similar in both groups.The incidence of gastroesophageal reflux disease (gerd) seemed to be higher in the ftm group, although this difference was not statistically significant (p = 0.051).Type of adverse events and number of patients: laryngeal edema - 2 patients, subcutaneous emphysema - 16 patients, pneumothorax - 4 patients, pneumoperitoneum - 17 patients, bleeding during procedure - 7 patients, delayed hemorrhage - 14 patients, infection - 7 patients, pleural effusion - 48 patients, impaired consciousness - 1 patient, post-operative pain - 22 patients.Conclusion: for patients with achalasia, there were no significant differences in short-to-medium-term treatment efficacy and safety between ftm and cmm in poem.Although ftm significantly reduced procedure time, it may lead to a higher incidence of gerd.More cases are needed in the future to explore the more appropriate myotomy for different achalasia subtypes.
 
Event or Problem Description
No additional information was received from the customer.
 
Additional Manufacturer Narrative
This supplemental report is being submitted to provide the legal manufacturer's investigation.A definitive root cause was not identified.Based on the available information, the legal manufacturer was unable to determine the probable cause of the adverse events since the device was not returned for evaluation.Olympus will continue to monitor field performance for this device.¿.

Brand Name
SINGLE USE ELECTROSURGICAL KNIFE
Common Device Name
SINGLE USE ELECTROSURGICAL KNIFE
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA   036-0357
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key22013756
Report Number9614641-2025-00721
Device Sequence Number17478425
Product Code KNS
UDI-Device Identifier04953170208423
UDI-Public04953170208423
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K092309
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Literature,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/30/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberKD-640L
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 04/16/2025
Supplement Date Received by Manufacturer05/20/2025
Initial Report FDA Received Date05/13/2025
Supplement Report FDA Received Date05/30/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
Yes
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown